Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 10, NWS San Diego, CA

July 5, 2014San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 5, 2014, 2:04 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2014, 2:04 PM PDT (21:04 UTC)
Expired
Jul 5, 2014, 5:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 74 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1900 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WGUS56 KSGX 052104
FFWSGX
CAC071-060000-
/O.NEW.KSGX.FF.W.0010.140705T2104Z-140706T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
204 PM PDT SAT JUL 5 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  THIS INCLUDES THE CITIES OF...VICTORVILLE...APPLE VALLEY...

* UNTIL 500 PM PDT

* AT 154 PM PDT...RADAR INDICATED A THUNDERSTORMS PRODUCING FLASH    
  FLOODING ALONG THE NORTH SLOPE OF THE SAN BERNARDINO MOUNTAINS     
  SOUTHEAST OF LUCERNE VALLEY AND NEAR ORO GRANDE. THE STORMS WERE 
  NEARLY STATIONARY. STATE ROUTE 18 WILL LIKELY BE IMPACTED FROM     
  RUNOFF FROM THIS THUNDERSTORM. HEAVY URBAN RUNOFF IS LIKELY AS     
  WELL.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GEORGE AFB

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3462 11744 3463 11720 3431 11685 3430 11719

$$

JAD
3 follow-up statements
563 
WGUS76 KSGX 052122
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
222 PM PDT SAT JUL 5 2014

CAC071-060000-
/O.CON.KSGX.FF.W.0010.000000T0000Z-140706T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
222 PM PDT SAT JUL 5 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...

AT 212 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STRONG THUNDERSTORMS SOUTH OF LUCERNE VALLEY...AND NEAR 
ADELANTO. RADAR ESTIMATES WELL OVER ONE INCH OF RAIN FROM THESE 
STORMS IN LESS THAN ONE HOUR. VERY HEAVY RAINFALL AND FLASH FLOODING 
IS LIKELY. THE THUNDERSTORMS WERE NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VICTORVILLE AND GEORGE AFB

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.

&&

LAT...LON 3462 11744 3463 11720 3431 11685 3430 11719

$$

JAD
128 
WGUS76 KSGX 052225
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
325 PM PDT SAT JUL 5 2014

CAC071-060000-
/O.CON.KSGX.FF.W.0010.000000T0000Z-140706T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
325 PM PDT SAT JUL 5 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...

AT 318 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
RAINFALL DECREASING IN INTENSITY OVER THE SAN BERNARDINO MOUNTAINS 
AND ADJACENT PORTIONS OF THE HIGH DESERT. A REMOTE RAIN GAGE LOCATED 
WITHIN THE HEAVY RAIN BAND REPORTED 1.52 INCHES OF RAIN IN LESS THAN 
ONE HOUR. 

RUNOFF IS LIKELY STILL OCCURRING INTO THE HIGH DESERT AND MAY IMPACT 
HIGHWAY 18 SO THE FLASH FLOOD WARNING REMAINS IN EFFECT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.

&&

LAT...LON 3462 11744 3463 11720 3431 11685 3430 11719

$$

JAD
985 
WGUS76 KSGX 052304
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
404 PM PDT SAT JUL 5 2014

CAC071-052303-
/O.CAN.KSGX.FF.W.0010.000000T0000Z-140706T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
404 PM PDT SAT JUL 5 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL SAN
BERNARDINO COUNTY...

HEAVY RAINFALL AND THUNDERSTORM ACTIVITY HAVE ENDED ACROSS THE AREA. 
SOME PONDING OF WATER AND LOCAL RUNOFF ARE STILL POSSIBLE THROUGH 5 
PM...BUT FLASH FLOODING IS NO LONGER EXPECTED SO THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.

A REMOTE RAIN GAGE 9 MILES NORTHWEST OF BIG BEAR RECORDED 1.64 
INCHES OF RAIN FROM THIS EVENT...AND A SPOTTER FROM BALDWIN LAKE 
RECORDED 1.22 INCHES WITH WASHES RUNNING FULL.

LAT...LON 3462 11744 3463 11720 3431 11685 3430 11719

$$

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:00 PM PDT, 4 minutes earlier.

Area forecast discussion, Jul 5, 2:00 PM PDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SAT JUL 5 2014

.SYNOPSIS...
MONSOONAL MOISTURE WILL BRING A CHANCE OF THUNDERSTORMS...MAINLY FOR
THE MOUNTAINS AND DESERTS...AND MAINLY DURING THE AFTERNOON AND
EARLY EVENING TODAY. A LESSER CHANCE CONTINUES FOR SEVERAL DAYS. A
SHALLOW MARINE LAYER WILL CONTINUE TO KEEP COASTAL AREAS COOLER WITH
A GREATER RETURN OF NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG
POSSIBLE NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THUNDERSTORMS ERUPTED NEAR BIG BEAR CITY BEFORE 10 AM TODAY AND
OTHERS HAVE DEVELOPED AND DISSIPATED IN THE HIGH DESERT SINCE 11 AM.
THERE WAS A WAVE OF ENHANCED UPWARD MOTION THAT MOVED NORTHWARD
THROUGH OUR REGION TODAY WITH SOME SUBSIDENCE BEHIND (SOUTH OF) IT.
THAT IS LIKELY THE REASON FOR THE DELAYED AND SPARSE TSTORM
DEVELOPMENT ELSEWHERE. EVEN SO...WE STILL EXPECT SOME TSTORMS FOR
ALL THE MOUNTAINS AND DESERTS THIS AFTERNOON. THE MAIN THREAT WILL
BE FLASH FLOODING ALTHOUGH ISOLATED. THE MONSOON MOISTURE DECREASES
A BIT FOR SUNDAY AND AFTERNOON THUNDERSTORMS WILL NOT BE AS
WIDESPREAD. THERE ARE DIFFERENCES IN MODEL OPINIONS ON THE COMING
WEEK...BUT GENERALLY KEEP AT LEAST SOME MOISTURE PRESENT. ON
WEDNESDAY AND THURSDAY BOTH THE GFS AND EURO MODELS FEATURE A SMALL
CUTOFF LOW OVER SOUTHERN CALIFORNIA...AND THE EURO ADDS A BLOB OF
MOISTURE INTO OUR REGION THEN. WE WILL KEEP A SLIGHT CHANCE EACH
AFTERNOON FOR NOW. MEANWHILE BACK AT THE COAST...THE MARINE LAYER
AND COASTAL CLOUD SITUATION WILL BE QUITE DIMINISHED THROUGH AT
LEAST SUNDAY...BUT THERE IS SOME CONFIDENCE COASTAL CLOUDS WILL
RETURN TO DO THEIR NOCTURNAL THING SUNDAY NIGHT AND MONDAY
MORNING...AND SUBSEQUENT NIGHTS/MORNINGS. THEY WILL NOT BE EXTENSIVE
IN TIME OR SPACE. TEMPERATURES WILL CONTINUE ABOVE AVERAGE HOT
INLAND THIS COMING WEEK...AND ON THE HUMID FEELING SIDE TODAY AND
SUNDAY. EVEN ABOVE AVERAGE AT THE COAST THROUGH ABOUT MONDAY. THEN
SEASONAL TEMPS FOR MOST OF NEXT WEEK.

&&

.AVIATION...
052000Z...COAST/VALLEYS...UNRESTRICTED VIS WILL CONTINUE INTO
SUNDAY. THERE IS A CHANCE FOR PATCHES OF BKN LOW CLOUDS WITHIN 10 SM
OF THE COAST...WITH BASES AROUND 600-900 FT MSL AND TOPS AROUND
1000-1200 FT MSL AFTER 06Z SUN...BUT THIS IS UNLIKELY TO IMPACT TAF
LOCATIONS. OTHERWISE...SCT-FEW CLDS AOA 8000 FT MSL THROUGH SUNDAY.

MTNS/DESERTS...EXPECT SCATTERED THUNDERSTORMS/SHOWERS IN THE MTNS
AND DESERTS TO CONTINUE THIS AFTERNOON. GUSTY AND ERRATIC
WINDS...SMALL HAIL...HEAVY RAIN...AND REDUCED VIS ARE POSSIBLE IN
THE VICINITY OF TSTMS. TSTM/SHOWER ACTIVITY WILL DIMINISH AFT 01Z
SUN. OTHERWISE...UNRESTRICTED VIS AND SCT-FEW CLDS AOA 8000 FT MSL
WILL CONTINUE THROUGH SUNDAY MORNING.

&&

.MARINE...
100 PM...NO HAZARDOUS MARINE WEATHER CONDITIONS EXPECTED THROUGH
WEDNESDAY.

&&

.BEACHES...
A SOUTH SWELL WITH A VERY LONG PERIOD WILL BRING WIDESPREAD STRONG
RIP CURRENTS...STRONG LONG-SHORE CURRENTS AND ELEVATED SURF THROUGH
MONDAY. EXPECT ELEVATED SURF MAINLY ON EXPOSED SOUTH-FACING BEACHES.
SEE THE BEACH HAZARDS STATEMENT FOR DETAILS...LAXCFWSGX.

&&

.SKYWARN...
SKYWARN ACTIVATION IS REQUESTED TODAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR THE APPLE AND
     LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
     MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
     COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

     BEACH HAZARDS STATEMENT THROUGH MONDAY EVENING FOR THE BEACHES
     IN THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY
     COASTAL AREAS.

&&

PUBLIC...MM
AVIATION/MARINE...PG

In the hours before

Local storm report, Jul 5, 9:34 AM PDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
934 AM PDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     2 SW YUCAIPA            34.01N 117.07W
07/04/2014                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            TWO STRUCTURES DAMAGED. ONE ROOF COLAPSED AND ONE ROOF
            WITH WIND DAMAGE BETWEEN 130 PM PDT AND 2 PM PDT NEAR THE
            INTERSECTION OF CALIMESA AND INTERSTATE 10.

&&

JTHOMAS
Special weather statement, Jul 5, 12:43 PM PDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1243 PM PDT SAT JUL 5 2014

CAZ060-052030-
APPLE AND LUCERNE VALLEYS-
1243 PM PDT SAT JUL 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN BERNARDINO COUNTY
UNTIL 130 PM PDT...

AT 1230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS BETWEEN HIGHWAY 247 AND JOHNSON VALLEY. A RAPID
INCREASE IN INTENSITY IS LIKELY IN THIS AREA THROUGH 130 PM PDT AS
STORMS MERGE.

AREAS AFFECTED INCLUDE...ORD MOUNTAIN...THE RODMAN WILDERNESS AND
ROCK CAMP ROAD IN RURAL AREAS OF CENTRAL SAN BERNARDINO COUNTY.

THESE STORMS WILL PRODUCE STRONG GUSTY WINDS...SMALL HAIL..AND BRIEF
VERY HEAVY RAINFALL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. STAY OUT OF DRY CREEK BEDS AND DESERT WASHES DUE TO
EXPECTED RAPID RUNOFF.

LAT...LON 3475 11655 3450 11648 3453 11693 3477 11693
TIME...MOT...LOC 1937Z 180DEG 0KT 3440 11693

JAD
Local storm report, Jul 5, 12:47 PM PDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1247 PM PDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     FLASH FLOOD      10 N YUCCA VALLEY       34.25N 116.44W
07/05/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP HAS REPORTED A WASH OUT FROM HEAVY RAINFALL AT SR-247
            AND RECHE ROAD...AS WELL AS DEBRIS ON THE ROADWAY. CHP
            HAS DECIDED TO CLOSE SR-247 AT THIS INTERSECTION.

&&

JTHOMAS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:01 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 5, 3:38 AM PDTAreal Flood AdvisorySGXRiverside3 hr
Jul 5, 4:57 AM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 5, 9:53 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego7 hr
Jul 5, 10:44 AM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 5, 12:43 PM PDTSpecial Weather StatementSGXSan Bernardino47 min

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.